Journal of Fourier Analysis and Applications

, Volume 22, Issue 6, pp 1356–1380 | Cite as

Diagonalization of the Finite Hilbert Transform on Two Adjacent Intervals

  • A. Katsevich
  • A. Tovbis


We continue the study of stability of solving the interior problem of tomography. The starting point is the Gelfand–Graev formula, which converts the tomographic data into the finite Hilbert transform (FHT) of an unknown function f along a collection of lines. Pick one such line, call it the x-axis, and assume that the function to be reconstructed depends on a one-dimensional argument by restricting f to the x-axis. Let \(I_1\) be the interval where f is supported, and \(I_2\) be the interval where the Hilbert transform of f can be computed using the Gelfand–Graev formula. The equation to be solved is \(\left. {\mathcal {H}}_1 f=g\right| _{I_2}\), where \({\mathcal {H}}_1\) is the FHT that integrates over \(I_1\) and gives the result on \(I_2\), i.e. \({\mathcal {H}}_1: L^2(I_1)\rightarrow L^2(I_2)\). In the case of complete data, \(I_1\subset I_2\), and the classical FHT inversion formula reconstructs f in a stable fashion. In the case of interior problem (i.e., when the tomographic data are truncated), \(I_1\) is no longer a subset of \(I_2\), and the inversion problems becomes severely unstable. By using a differential operator L that commutes with \({\mathcal {H}}_1\), one can obtain the singular value decomposition of \({\mathcal {H}}_1\). Then the rate of decay of singular values of \({\mathcal {H}}_1\) is the measure of instability of finding f. Depending on the available tomographic data, different relative positions of the intervals \(I_{1,2}\) are possible. The cases when \(I_1\) and \(I_2\) are at a positive distance from each other or when they overlap have been investigated already. It was shown that in both cases the spectrum of the operator \({\mathcal {H}}_1^*{\mathcal {H}}_1\) is discrete, and the asymptotics of its eigenvalues \(\sigma _n\) as \(n\rightarrow \infty \) has been obtained. In this paper we consider the case when the intervals \(I_1=(a_1,0)\) and \(I_2=(0,a_2)\) are adjacent. Here \(a_1 < 0 < a_2\). Using recent developments in the Titchmarsh–Weyl theory, we show that the operator L corresponding to two touching intervals has only continuous spectrum and obtain two isometric transformations \(U_1\), \(U_2\), such that \(U_2{\mathcal {H}}_1 U_1^*\) is the multiplication operator with the function \(\sigma (\lambda )\), \(\lambda \ge (a_1^2+a_2^2)/8\). Here \(\lambda \) is the spectral parameter. Then we show that \(\sigma (\lambda )\rightarrow 0\) as \(\lambda \rightarrow \infty \) exponentially fast. This implies that the problem of finding f is severely ill-posed. We also obtain the leading asymptotic behavior of the kernels involved in the integral operators \(U_1\), \(U_2\) as \(\lambda \rightarrow \infty \). When the intervals are symmetric, i.e. \(-a_1=a_2\), the operators \(U_1\), \(U_2\) are obtained explicitly in terms of hypergeometric functions.


Interior problem of tomography Finite Hilbert transform Titchmarsh–Weyl theory Diagonalization 

Mathematics Subject Classification

34B24 34L10 44A12 44A15 



AK would like to thank Professor John Schotland, a discussion with whom at the conference “Mathematical Methods and Algorithms in Tomography” held at the Mathematisches Forschungsinsitut, Oberwolfach, Germany, in August 2014 gave the initial stimulus to this work. The work of A. Katsevich was supported in part by NSF grant DMS-1211164. The work of A. Tovbis was supported in part by NSF grant DMS-1211164.


  1. 1.
    Al-Aifari, R., Defrise, M., Katsevich, A.: Asymptotic analysis of the SVD for the truncated Hilbert transform with overlap. SIAM J. Math. Anal. 47, 797–824 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Al-Aifari, R., Katsevich, A.: Spectral analysis of the truncated Hilbert transform with overlap. SIAM J. Math. Anal. 46, 192–213 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Abramowitz, M., Stegun, I.: Handbook of Mathematical Functions. Dover, New York (1970)zbMATHGoogle Scholar
  4. 4.
    Bennewitz, C., Everitt, W.N.: The Titchmarsh–Weyl eigenfunction expansion theorem for Sturm–Liouville differential equations. In: Amrein, W.O., Hinz, A.M., Pearson, D.B. (eds.) Sturm–Liouville Theory: Past and Present, pp. 137–171. Birkhauser, Basel (2005)Google Scholar
  5. 5.
    Bertola, M., Katsevich, A., Tovbis, A.: Singular value decomposition of a finite Hilbert transform defined on several intervals and the interior problem of tomography: the Riemann–Hilbert problem approach. Comm. Pure Appl. Math. (2014). doi: 10.1002/cpa.21547. See also arXiv:1402.0216v1
  6. 6.
    Epstein, C.L., Schotland, J.: The bad truth about Laplace’s transform. SIAM Rev. 50, 504–520 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fulton, C.: Titchmarsh–Weyl \(m\)-functions for second-order Sturm–Liouville problems with two singular endpoints. Mathematische Nachrichten 81, 1418–1475 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gelfand, I.M., Graev, M.I.: Crofton function and inversion formulas in real integral geometry. Funct. Anal. Appl. 25, 1–5 (1991)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gradshteyn, I.S., Ryzhik, I.M.: Table of Integrals, Series, and Products, 5th edn. Academic Press, Boston (1994)zbMATHGoogle Scholar
  10. 10.
    Kamke, E.: Handbook of Ordinary Differential Equations. Chelsea, New York (1971)Google Scholar
  11. 11.
    Katsevich, A.: Singular value decomposition for the truncated Hilbert transform. Inverse Probl. 26, article ID 115011, 12 (2010)Google Scholar
  12. 12.
    Katsevich, A.: Singular value decomposition for the truncated Hilbert transform: part II. Inverse Probl. 27. article ID 075006, 7 (2011)Google Scholar
  13. 13.
    Katsevich, A., Tovbis, A.: Finite hilbert transform with incomplete data: null-space and singular values. Inverse Probl. 28(10), Article ID 105006, 28 (2012)Google Scholar
  14. 14.
    Rosenblum, M.: On the Hilbert matrix, II. Proc Am Math Soc 9, 581–585 (1958)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Central FloridaOrlandoUSA

Personalised recommendations